Alert archive / Illinois / Areal Flood Advisories in 2012

Areal Flood Advisory 4, NWS St. Louis, MO

March 18, 2012Macoupin County, Illinois

NWS St. Louis, MO issued this areal flood advisory at Mar 18, 2012, 12:39 AM CDT for Macoupin County, Illinois. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2012, 12:39 AM CDT (05:39 UTC)
Expired
Mar 18, 2012, 7:30 AM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Macoupin County, IL

The radar

The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Mar 17, 11:43 PM CDT, 56 minutes earlier.

Area forecast discussion, Mar 17, 11:43 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1143 PM CDT SAT MAR 17 2012

.UPDATE...
ISSUED AT 945 PM CDT SAT MAR 17 2012

CONVECTION...DRIVEN BY A SLOW MOVING YET STRONG UPPER LEVEL
DISTURBANCE THAT IS NOW JUST E OF DOWNTOWN STL...IS SLOWLY
EXITING THE FA AS IT HEADS E-NE. HOWEVER...A NEW LOBE OF VORTICITY
HAS DEVELOPED AND HAS RESULTED IN REDEVELOPMENT OF TSRA OVER PARTS
OF SWRN IL JUST N OF DOWNTOWN STL. MODELS HAVE HANDLED THIS NEW
DEVELOPMENT RATHER WELL AND WILL USE THEM FOR GUIDANCE ON WHEN
THIS WILL COMPLETELY EXIT...WHICH SHOULD BE SHORTLY AFTER
MIDNIGHT...WHILE THE MAIN PCPN WITH THE UPPER LEVEL VORT JUST E OF
STL WILL PULL OUT IN THE NEXT HOUR OR SO.

TEMPS HAVE COOLED INTO THE MID-UPR 50S IN A FEW SPOTS WHERE THEY
WERE IN RAIN-COOLED AIR ALL DAY AND HAVE SINCE CLEARED OUT. SHOULD
BE A DECENT CHC FOR AT LEAST SOME PATCHY FOG WITH ALREADY LO DWPT
DEPRESSIONS AND WET GROUNDS FROM RECENT RAINS...OTHERWISE TEMPS
SHOULD NOT VARY MUCH OVERNIGHT.

TES
&&

.SHORT TERM...
ISSUED AT 341 PM CDT SAT MAR 17 2012

FLASH FLOOD WATCH ISSUED FOR THE NEXT SEVERAL HOURS FROM NORTHERN
OZARKS INTO STL AREA. CONVECTIVE CLUSTER THAT ROLLED ALONG THE
I-70 CORRIDOR THIS AFTERNOON PRODUCED ONE ROUND OF HEAVY
RAIN...AND HAS LAID OUT AN OUTFLOW BOUNDARY THAT SHOULD AID
DEVELOPMENT OF MORE STORMS AND AN ADDITIONAL HEAVY RAIN THREAT
FROM NEAR VIH INTO THE STL AREA. AREA OF SPECIAL CONCERN IS
OSAGE...GASCONADE...CRAWFORD AND WASHINGTON. THESE LOCATIONS
EXPERIENCED HEAVY RAIN THURSDAY NIGHT...AND PARTS OF OSAGE HAVE
ALREADY RECEIVED SEVERAL INCHES OF RAIN THIS AFTERNOON WITH
ANOTHER ROUND ARRIVING SHORTLY. I MAY HAVE GONE TOO FAR SOUTH AND
EAST...BUT ALSO WANTED TO INCORPORATE ST FRANCOIS COUNTY AS WELL
AS PARTS OF METRO EAST SINCE THEY EXPERIENCED HEAVY RAIN
YESTERDAY. EXPECT HEAVY RAIN THREAT TO WIND DOWN BY EARLY
EVENING...HOWEVER AN LOOKING FOR THE POTENTIAL OF REDEVELOPMENT
EAST OF THE MISSISSIPPI RIVER LATE TONIGHT AS 850 MB FLOW OVERRUNS
RAIN COOLED AMS. THIS IS WHAT OCCURRED OVER STL AREA FRIDAY
MORNING...AND SOUNDINGS FROM BOTH NAM AND GFS SUGGEST A SIMILAR
THREAT LATER TONIGHT AND INTO EARLY SUNDAY.

TRUETT
&&

.LONG TERM...
ISSUED AT 341 PM CDT SAT MAR 17 2012
SUNDAY-SATURDAY

LITTLE CHANGES TO GOING FORECAST TRENDS HEADING INTO THE NEW WEEK.
LOOKS LIKE SUNDAY WILL BE ANOTHER UNSEASONABLY MILD AND DRY
DAY...BUT IN THE MONDAY-WEDNESDAY TIME FRAME SHOWERS AND
THUNDERSTORMS WILL SLOWLY WORK ACROSS THE AREA FROM WEST TO EAST
AS UNSEASONABLY STRONG TROF INTERACTS WITH EARLY SUMMER AIRMASS.
THIS SYSTEM WILL IN ALL LIKELIHOOD PRODUCE ANOTHER THREAT OF HEAVY
RAIN...AND WILL CONTINUE MENTION OF THIS THREAT IN HWO.

AS THIS WET WEATHER WORKS EAST THE UNSEASONABLY WARM TEMPERATURES
WILL GRADUALLY GIVE WAY TO COOLER READINGS...BUT EVEN THESE COOLER
TEMPS WILL BE ABOVE THE AVERAGE HIGHS FOR THIS TIME OF YEAR.

TRUETT
&&

.AVIATION...
ISSUED AT 1143 PM CDT SAT MAR 17 2012

EVEN THOUGH THE STORMS MOVED OUT OF THE STL METRO AREA
EARLIER...ADDITIONAL STORMS HAVE FIRED UP JUST NORTH AND NORTHEAST
OF THE METRO AREA. FEEL THAT ANY REDEVELOPMENT WILL BE JUST EAST
OF METRO AREA TAF SITES...SO WILL LEAVE TAFS DRY FOR NOW.
OTHERWISE...MID CLOUD AND HIGH CLOUD DECK TO THIN OUT EVERYWHERE
BY TAF ISSUANCE TIME. WITH SO MUCH LOW LEVEL MOISTURE DUE TO THE
STORMS ON SATURDAY AND A DECENT INVERSION SETTING UP...COULD SEE SOME
FOG DEVELOP TOWARDS DAYBREAK. KEPT TEMPO MENTION OF MVFR VSBYS
FROM 08Z TO 12Z. FOG SHOULD LIFT AND DISSIPATE BY MID MORNING. AS
FOR WINDS...TO REMAIN SOUTHERLY AT ALL LOCATIONS...THEN PICKUP BY
MID MORNING TODAY WITH GUSTS TO NEAR 25KTS AT TIMES. WINDS TO
DIMINISH AFTER SUNSET ONCE AGAIN.

SPECIFICS FOR KSTL...
EVEN THOUGH THE STORMS MOVED OUT OF THE STL METRO AREA
EARLIER...ADDITIONAL STORMS HAVE FIRED UP JUST NORTH AND NORTHEAST
OF THE METRO AREA. FEEL THAT ANY REDEVELOPMENT WILL BE JUST EAST
OF METRO AREA TAF SITES...SO WILL LEAVE TAFS DRY FOR NOW.
OTHERWISE...MID CLOUD AND HIGH CLOUD DECK TO THIN OUT BY TAF
ISSUANCE TIME. WITH SO MUCH LOW LEVEL MOISTURE DUE TO THE STORMS
ON SATURDAY...CLEARING SKIES AND A DECENT INVERSION SETTING UP...COULD
SEE SOME FOG DEVELOP TOWARDS DAYBREAK. KEPT TEMPO MENTION OF MVFR
VSBYS FROM 09Z TO 12Z. FOG SHOULD LIFT AND DISSIPATE BY 12Z. AS FOR
WINDS...TO REMAIN SOUTHERLY...THEN PICKUP BY 20Z WITH GUSTS TO
NEAR 25KTS AT TIMES. WINDS TO DIMINISH AFTER SUNSET ONCE AGAIN.
COULD SEE MORE STORMS DEVELOP BY SUNDAY EVENING...BUT CONFIDENCE
IS LOW ON EXACT TIMING...SO WILL LEAVE TAF DRY FOR NOW.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 17, 9:45 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
945 PM CDT SAT MAR 17 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
945 PM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE OVERNIGHT
FOR PARTS OF SOUTHWEST ILLINOIS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WHERE STORMS TRAIN OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED FOR MUCH OF THE PERIOD FROM MONDAY
THROUGH FRIDAY...WITH THE HIGHEST CHANCES FROM MONDAY UNTIL
WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER
MUCH OF THE AREA IN THE MONDAY THROUGH WEDNESDAY TIME FRAME AS
THIS SLOW MOVING STORM SYSTEM WORKS INTO THE REGION. STRONG STORMS
ARE ALSO POSSIBLE FOR AREAS WEST OF THE MISSISSIPPI RIVER FOR
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR THE REST OF TONIGHT. IF
OBSERVED...SPOTTERS ARE ENCOURAGED TO REPORT HAIL...HEAVY
RAINFALL AMOUNTS IN EXCESS OF AN INCH...AND FLOODING.

TES

In the hours before

Special weather statement, Mar 17, 8:11 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT SAT MAR 17 2012

MOZ072-180200-
CRAWFORD MO-
811 PM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRAWFORD COUNTY UNTIL 900
PM CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CUBA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STEELVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Local storm report, Mar 17, 9:49 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
949 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HEAVY RAIN       CREVE COEUR             38.66N  90.44W
03/17/2012  M1.46 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

TES
Local storm report, Mar 17, 10:29 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1029 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             FOSTERBURG              38.97N  90.08W
03/17/2012  E0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

BYRD
Special weather statement, Mar 17, 10:30 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 PM CDT SAT MAR 17 2012

ILZ059-100-180415-
MACOUPIN IL-MADISON IL-
1030 PM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND SOUTHWESTERN
MACOUPIN COUNTIES UNTIL 1115 PM CDT...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BETHALTO...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BETHALTO...
  STAUNTON...
  HIGHLAND...
  DORSEY...
  BUNKER HILL...
  PRAIRIETOWN...
  CARPENTER...
  WORDEN...
  LIVINGSTON...
  ALHAMBRA...
  MARINE...
  HAMEL...
  WILLIAMSON...
  FRUIT...
  KAUFMAN...
  NEW DOUGLAS...
  GRANTFORK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Local storm report, Mar 17, 11:35 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1135 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      BOURBON                 38.15N  91.25W
03/17/2012                   CRAWFORD           MO   LAW ENFORCEMENT

            SOME WATER OVER HIGHWAY C JUST NORTHWEST OF BOURBON.
            BRAND ROAD JUST SOUTH OF HIGHWAY C WAS CLOSED DUE TO
            FLOODING.

&&

BYRD
Local storm report, Mar 17, 11:46 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1146 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLOOD            CUBA                    38.06N  91.40W
03/17/2012                   CRAWFORD           MO   LAW ENFORCEMENT

            HIGHWAY ZZ IS IMPASSABLE WEST OF CUBA.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:35 PM CDTRiver Flood WarningLSXSaint Charles23 hr
Mar 17, 7:42 PM CDTSevere Thunderstorm WarningLSXCrawford33 min
Mar 17, 11:54 PM CDTAreal Flood WarningLSXCrawford8 hr
Mar 18, 6:23 AM CDTRiver Flood WarningLSXOsage4 hr
Mar 18, 7:50 AM CDTAreal Flood WarningLSXCrawford4 hr
Mar 17, 11:14 PM CDTSevere Thunderstorm WarningLSXGreene25 min

Nearby

Areal Flood Advisories in Illinois, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.